Missouri, 2008Tornado in Missouri, September 11, 2008
September 11, 2008 · NWS SGF · 1 event in 1 county or zone
A brief EF-0 tornado touched down near the community of Cabool. A few low topped supercells developed within a low cape and low sheared environment.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A brief EF-0 tornado touched down near the community of Cabool. A few low topped supercells developed within a low cape and low sheared environment. Enhanced low level helicities existed across southern Missouri as cloud cover created differential heating.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before the first event at Sep 11, 2:06 PM CST, 3 hours 24 minutes earlier.
Area forecast discussion, Sep 11, 2:06 PM CST, 3 hours 24 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
306 PM CDT THU SEP 11 2008
.DISCUSSION...
SHORT TERM (THROUGH FRIDAY MORNING)...
THE BEGINNING OF A WET WEEKEND IS UNDERWAY AS ONGOING RAINFALL
ASSOCIATED WITH WARM AIR AND MOISTURE ADVECTION FROM THE SOUTH WILL
CONTINUE TO PUMP FUEL FOR RAINFALL INTO THE REGION. IN ADDITION TO
THE LOW LEVEL MOISTURE MOVING INTO THE REGION...A NICE TROPICAL FEED
OF MOISTURE IN THE SOUTHWEST FLOW FROM LOWELL...IS CONTINUING TO
BRING RELETIVELY DEEP MOISTURE INTO THE CENTER OF THE COUNTRY AS
WELL. PLENTY OF MOISTURE AND DECIENT ISENTROPIC LIFT WITH
CONDENSATION PRESSURE DEFICITS LESS THAN 20MB ACROSS CENTRAL
MISSOURI SHOULD KEEP THE RAINFALL MACHINE RUNNING INTO FRIDAY. WHILE
NOT EXPECTING ANY HEAVY RAINFALL INTO FRIDAY...THIS WILL ONLY HELP
TO SET THE STAGE FOR THE WEEKENDS RAIN BY SATURATING ALREADY WET
GROUND.
HATCH
LONG TERM (FRIDAY THROUGH THURSDAY)...
THE MAIN FORECAST CONCERNS INCLUDE JUST HOW MUCH RAIN WILL FALL
AND OVER WHAT TIME PERIOD AS A COLD FRONT AND HURRICANE REMNANTS
WILL BOTH AFFECT THE CWA.
EXPECT THE FRONTAL BOUNDARY TO REMAIN NORTHWEST OF THE CWA THROUGH
EARLY SATURDAY. THIS FRONT HAS AMPLE MOISTURE AND LIFT TO WORK
WITH AND WILL PRODUCE SOME VERY HEFTY RAINS. WHILE ITS CURRENT
POSITION IS PROVIDING SOME DECENT RAIN TO PORTIONS OF THE
CWA...EXPECT THAT THE APPROACHING SHORT WAVE TROUGH FROM THE
WEST AS WELL AS THE EFFECTS OF HURRICANE IKE WILL ACT TO ACTUALLY
PULL THE FRONTAL BOUNDARY AND MUCH OF ITS ASSOCIATED PRECIP
FURTHER NORTH. THUS HAVE LOWERED POPS AND QPF AMOUNTS FOR MUCH OF
THE CWA THROUGH SAT MORNING. EVEN WITHOUT THE DIRECT FRONTAL
INFLUENCE...MAY HAVE TO WATCH FOR THUNDERSTORM DEVELOPMENT FRIDAY
AFTERNOON AS TEMPERATURES WARM INTO THE MID 80S. WE MAY BECOME
UNSTABLE ENOUGH TO SET A FEW STORMS OFF WAY OUT AHEAD OF THE
BOUNDARY ITSELF.
A SECONDARY SHORT WAVE WILL MOVE ACROSS THE NORTHERN PLAINS ON
SATURDAY...HELPING TO PROPEL THE COLD FRONT TO THE SOUTH. THIS
WILL ESSENTIALLY BRING THE PRECIPITATION ALONG WITH IT. AS THE
FRONT WORKS SOUTH...IT WILL HAVE AN INCREASINGLY TROPICAL AIRMASS
TO WORK WITH AS THE REMNANTS OF HURRICANE IKE MOVE UP INTO THE
REGION. EXPECT WIDESPREAD HEAVY RAIN WITH THIS SYSTEM...
PARTICULARLY BETWEEN 06Z SUNDAY AND 00Z MONDAY. THE SYSTEM SHOULD
BE ACCELERATING AND SCOOT ON OUT BY MONDAY AFTERNOON. DESPITE THE
ACCELERATION...RAINFALL RATES WILL BE QUITE HIGH AND AM A
EXPECTING WIDESPREAD 4 TO 7 INCHES OF RAIN WITH MAXIMUM RATES
APPROACHING 3 INCHES PER 6 HOURS.
TEMPERATURES WILL BE QUITE COOL IN THE WAKE OF THE COLD
FRONT...BUT DRY WEATHER LOOKS TO RETURN FOR THE REMAINDER OF THE
FORECAST PERIOD. TEMPERATURES ON TUESDAY ARE OF PARTICULAR CONCERN
AS THEY MAY DROP SUBSTANTIALLY DEPENDING ON THE OVERALL TIMING AND
STRENGTH OF AN AREA OF SURFACE HIGH PRESSURE BUILDING IN.
BARJENBRUCH
&&
.AVIATION...
FOR THE 18Z TAFS...CURRENT AREA OF PRECIPITATION AND IFR NOW OVER THE
JOPLIN TERMINAL AND WILL SLOWLY SPREAD TO THE NORTHEAST THROUGH
THE EVENING. DOWNSTREAM OBSERVATIONS AND MODELS ARE IN GOOD
AGREEMENT AND HAVE KEPT MVFR TO IFR CONDITIONS ACROSS THE REGION
THROUGH THE FORECAST PERIOD. WILL HAVE TO MONITOR OVERNIGHT
CONDITIONS AS THERE MAY BE SOME BRIEF CLEARING OF THE LOW CEILINGS
AFTER 12Z MAINLY FOR SPRINGFIELD.
HATCH
&&
.SGF WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
KS...NONE.
&&
Hazardous weather outlook, Sep 11, 3:30 PM CST, 2 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
430 PM CDT THU SEP 11 2008
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-122130-
BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON-
ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS-
LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON-
LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE-
TANEY-OZARK-OREGON-
430 PM CDT THU SEP 11 2008
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI
OZARKS AND EXTREME SOUTHEAST KANSAS.
.DAY ONE...TONIGHT.
ISOLATED THUNDERSTORMS WILL BE POSSIBLE ACROSS THE AREA
THIS AFTERNOON AND EVENING. A FEW OF THESE MAY BE ABLE TO BECOME
SEVERE LATE THIS AFTERNOON AND INTO THE EARLY EVENING
HOURS...MAINLY ALONG AND SOUTH OF A ROLLA...TO OZARK...TO
CASSVILLE LINE. ISOLATED TORNADOES...HAIL TO THE SIZE OF
QUARTERS...AND THUNDERSTORM WIND GUSTS TO 60 MPH WILL BE POSSIBLE
WITH THE STRONGEST STORMS.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.
A COLD FRONT IS EXPECTED TO DROP SOUTH AND STALL ACROSS CENTRAL
MISSOURI ON FRIDAY. THIS STATIONARY FRONT WILL THEN BE THE FOCUS
FOR SHOWER AND THUNDERSTORM DEVELOPMENT. THOUGH WIDE SPREAD
SEVERE WEATHER IS NOT EXPECTED ON FRIDAY...IF ENOUGH INSTABILITY
CAN DEVELOP ACROSS THE AREA...A FEW STRONG THUNDERSTORMS WILL BE
POSSIBLE. HEAVY RAINFALL AND THE POTENTIAL OF FLOODING IS LIKELY
THROUGH THE UPCOMING WEEKEND. PLEASE SEE THE LATEST FLOOD
POTENTIAL OUTLOOK FOR MORE DETAILS.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED LATE THIS AFTERNOON INTO THE
EVENING ALONG AND SOUTH OF A ROLLA...TO OZARK...TO CASSVILLE
LINE.
&&
THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH
OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.CRH.NOAA.GOV/SGF(ALL LOWERCASE)
BARJENBRUCH
Tornado, Texas
- When
- September 11, 5:30 PM CST to 5:31 PM CST
- Where
- Texas County, 3.53 mi SW of Cabool to 3.31 mi SW of Cabool
- Rating
- EF0
- Path length
- 0.25 mi
- Path width
- 50 yd
- Reported by
- NWS Storm Survey
- Coordinates
- 37.090, -92.140
A National Weather Service storm survey revealed that an EF-0 tornado briefly touched down in a rural area southwest of Cabool. The tornado impacted an open field and no damage occurred.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Flooding in Kansas, September 11 to 15, 20082 deaths · 2 injured · $4.7 million · 33 events
- Tropical Storm and Storm Surge in Louisiana, September 11 to 14, 2008$194 million · 35 events
- Flash Flooding and Flooding in Oklahoma, September 11 to 13, 2008$2.3 million · 36 events
- Flash Flood and Flooding in Texas, September 11 to 12, 2008$4.6 million · 7 events
- Storm Surge in Florida, September 11 to 12, 2008$1.3 million · 3 events
- Storm Surge in Alabama, September 11 to 12, 2008$1.0 million · 2 events
- Lightning Strike in Georgia, September 11, 200812 injured · 1 event
- Dust Storm and Damaging Winds in Arizona, September 11, 2008$130,000 · 65 kt wind · 7 events
- Flash Flooding in Illinois, September 11, 2008$45,000 · 4 events
- Flash Flood and Damaging Winds in Arizona, September 11, 2008$45,000 · 56 kt wind · 3 events
- Flash Flooding in Kansas, September 11, 2008$15,000 · 2 events
- Tropical Storm and Storm Surge in Mississippi, September 11 to 13, 20086 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 125065.